Can severe head pain be a symptom of mistreated malaria? My son just returned from an 8 month trip to Ghana. He had malaria 3 times and typhoid 1 time. He is now dealing with a severe head pain in his frontal lobe.
He took doxycycline every day and when he got really sick, he took Coartem. He was finally sent home because they couldn’t figure out why he has such severe head pains. Where do we go from here? He has an MRI scheduled and an appointment with an Infectious Disease Doctor. I am afraid they will not know what to do to help him. I am seeking more advice. Hopeful…CT
Severe head pain is not associated with mistreated malaria, nor indeed is considered a possible lasting effect of malaria infection. You are doing the right thing by going to see a doctor, including one who is an infectious disease specialist—I hope they also have experience with tropical medicine, since in the US and Europe, many very well-trained doctors are still not very familiar with the types of infections which are more commonly observed in the tropics.
Your son was right to take Coartem when he had malaria, but do you know whether he went to a clinic for diagnosis first? The symptoms of malaria are very general, such as fever, chills, nausea and aches, and many people in malarial areas (particularly visitors) often assume they have malaria when in fact their symptoms could be caused by a number of other things.
Secondly, doxycycline is considered a very effective preventive medication against malaria, but only if taken properly. Since doxycycline can cause mild stomach upset, many people take it with milk, which can lessen these symptoms; however, the calcium in the milk can bind to the drug, preventing successful absorption and reducing its efficacy as a malaria preventive.
If your son had a diet high in diary products or took antacids while in Ghana, this could explain why he suffered several malarial episodes. Alternatively, if he took the drug regularly and correctly, and particularly if he did not seek diagnosis via blood test from a clinic, that may be an indication that he wasn’t suffering from malaria at all, and other causes should be explored.
Finally, one of the very well-described side effects of doxycycline is its tendency to cause people to become very sun sensitive. While this usually manifests itself in skin sensitivity, it could also be that your son has become more visually sensitive to light, which in itself could lead to severe headaches. I hope he feels better soon!